Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Melbourne, FL

May 24, 2008Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 24, 2008, 3:22 PM EDT for Indian River County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 3:22 PM EDT (19:22 UTC)
Expired
May 24, 2008, 3:51 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:07 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 241923
SVRMLB
FLC061-242015-
/O.NEW.KMLB.SV.W.0031.080524T1922Z-080524T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
323 PM EDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN INDIAN RIVER COUNTY IN FLORIDA.

* UNTIL 415 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VERO LAKE ESTATES...OR OVER
  SEBASTIAN...AND MOVING EAST SOUTHEAST AT 18 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  WABASSO...WINTER BEACH...GIFFORD...INDIAN RIVER SHORES...VERO BEACH
  SOUTH...VERO BEACH AND SOUTH BEACH

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2783 8036 2778 8036 2769 8029 2760 8029
      2757 8032 2766 8060 2783 8054 2785 8048
TIME...MOT...LOC 1922Z 288DEG 16KT 2775 8046

$$
RL
1 follow-up statement
000 
WWUS52 KMLB 241951
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT SAT MAY 24 2008

FLC061-242001-
/O.CAN.KMLB.SV.W.0031.000000T0000Z-080524T2015Z/
INDIAN RIVER FL-
351 PM EDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN INDIAN RIVER COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD MOVED OFFSHORE...THUS THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 2783 8036 2778 8036 2769 8029 2760 8029
      2757 8032 2766 8060 2783 8054 2785 8048
TIME...MOT...LOC 1951Z 288DEG 16KT 2771 8032

$$
RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:42 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 24, 9:42 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
942 AM EDT SAT MAY 24 2008

...STORMS LIKELY WITH A FEW STRONG/SEVERE STORMS THIS AFTERNOON...

.DISCUSSION...

LOW PRESSURE CENTER OFF THE N FL COAST THIS MORNING WITH LIGHTNING
STORMS ALONG IT WELL OFFSHORE THE COAST. LOW FORECAST TO DEEPEN AND
MOVE SOUTHEASTWARD INTO TONIGHT AS SHORTWAVE/VORT CENTER DROP SE
FROM SE GA/N FL AND ADJACENT ATLANTIC THROUGH AND ACROSS C FL.
MORNING SOUNDING FROM CAPE CANVERAL IS A LITTLE DRIER AND COOLER
JUST ABOVE H5 WITH CAPE 2160 J/KG AND DECENT SHEAR. THIS WILL
UNFORTUNATELY BODE WELL FOR STRONG TO SEVERE STORM DEVELOPMENT
THROUGH THE AFTERNOON. APPEARS A WEAK SURFACE BOUNDARY AHEAD OF THE
BACK DOOR FRONT EXTENDING NEAR NORTHERN FRINGES OF EC FL ALREADY
HAVE A FEW SHOWERS DEVELOPING ALONG IT AND ANTICIPATE COVERAGE WILL
INCREASE THROUGH THE LATE MORNING AND AFTERNOON. ONLY PLANNING A FEW
TWEAKS TO ONGOING PACKAGE AS IT ALREADY PLAYING UP STRONG/SEVERE
STORM POTENTIAL WELL. WILL REFINE THREAT AREAS A LITTLE IN GHWO.

&&

.AVIATION...MOST AREAS VFR AND LINGERING MVFR VSBYS BECOMING VFR
14-15Z. SHRA ALREADY DEVELOPING BETWEEN KOCF-KDAB AND COVERAGE OF
SHOWERS AND STORMS WILL BE INCREASING INTO AND THROUGH THIS
AFTERNOON ACROSS REMAINDER OF EC FL. IN ADDITION TO CIG/VSBY
REDUCTIONS IN STORMS THE STRONGER ACTIVITY WILL HAVE POTENTIAL FOR
CONVECTIVE WIND GUSTS GREATER THAN 35 KNOTS AND HAIL AT AREA
TERMINALS.

&&

.MARINE...NO SIG CHANGES WITH MORNING UPDATE. STRONG STORMS MOVING
OFFSHORE CONTINUES MAIN CONCERN FOR BOATERS THROUGH THIS AFTERNOON.

(PREVIOUS DISCUSSION) LOW PRESSURE WILL DEVELOP OFF THE NORTHEAST
FLORIDA COAST THIS MORNING AND PRODUCE A 10KT W TO NW FLOW. SEAS WILL
REMAIN VERY FLAT...AROUND 1 FOOT. BUT THE PRIMARY CONCERN WILL AGAIN
BE STRONG STORMS PUSHING OFFSHORE AS EARLY AS MID DAY ALONG THE
VOLUSIA COAST AND DURING THE AFTERNOON SOUTH OF THE CAPE. HIGH
PRESSURE BUILDING SOUTHWARD FROM THE GREAT LAKES WILL PRODUCE A N/NE
WIND SURGE THAT WILL SPREAD INTO OUR NORTHERN WATERS (OFFSHORE
VOLUSIA COUNTY) AFTER MIDNIGHT.

A WIND SURGE BEHIND THE ANTICIPATED FRONTAL PASSAGE WILL INCREASE
WINDS TO 15-20KTS NEARSHORE AND 20KTS OFFSHORE BY DAYBREAK SUN
BEFORE TAPERING BACK TO 15KTS MON MORNING. THESE WINDS WILL PUSH A
NE SWELL INTO THE SW ATLC...PUSHING SEAS UP TO 4-6FT NEARSHORE AND
6-7FT OFFSHORE BY SUN EVENING.  CONDITIONS WILL IMPROVE SLOWLY ON
MON AS A SFC RIDGE SETTLES OVER THE SW ATLC...THOUGH THE SWELL
FACTOR SHOULD KEEP SEAS AOA 6FT INTO EARLY TUE MORNING.  THE SWELLS
WILL SUBSIDE SLOWLY THRU MID WEEK...REMAINING AOA 4FT THRU DAYBREAK
THU.

&&

.FIRE WEATHER...(PREVIOUS DISCUSSION) NO LOW RH OR GRADIENT WIND
CONCERNS TODAY BUT A FIRE DANGER EXISTS IN THE FORM OF LIGHTNING
STRIKES SPARKING NEW WILDFIRES. AS WE TRANSITION TO THE WET SEASON
IT IS TYPICAL TO HAVE CLOUD TO GROUND LIGHTNING SPARK NEW WILDFIRES
IN THE VERY DRY ENVIRONMENT.

STRONG DRY AIR ADVECTION WILL OCCUR BEHIND THE FRONTAL PASSAGE ON ON
SUNDAY.  HOWEVER...SFC/XPRT WINDS WILL SHIFT TO THE NORTHEAST TOO
QUICKLY TO ALLOW AFTN RH VALUES TO FALL BLO 40%.  EVEN THEN... ANY
READINGS THAT DO WILL BE LIMITED TO THE INTERIOR PORTIONS OF THE CWA
NW OF THE I-4 CORRIDOR.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO/SEDLOCK
Hazardous weather outlook, May 24, 11:18 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1118 AM EDT SAT MAY 24 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1118 AM EDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA AND THE COASTAL WATERS THROUGH 9 PM EDT...

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A POTENT UPPER DISTURBANCE WILL COMBINE WITH SUFFICIENT HEATING TO
PROMOTE ANOTHER ROUND OF LIGHTNING STORMS THIS AFTERNOON. CONVECTIVE
INITIATION OCCURRING LATE MORNING WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THE AFTERNOON. STORM MOVEMENT WILL BE TOWARD THE
SOUTHEAST AROUND 25 MPH. THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING
STRIKES...HAIL UP TO THE SIZE OF COINS AND VERY HEAVY RAINFALL.

WHILE DAMAGING WINDS AND COIN SIDE HAIL WILL BE THE MAIN THREATS
WITH STORMS...THERE IS A LOW BUT DISCERNABLE RISK FOR A BRIEF
TORNADO OR WATERSPOUT NEAR THE EAST COAST AS SEA BREEZE AND OUTFLOW
BOUNDARIES COLLIDE.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO MOVE TOWARD
THE SOUTHEAST AT 25 MPH...ACROSS THE INTRACOASTAL WATERS AND
BARRIER ISLANDS AND ONTO THE ATLANTIC WATERS. STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 35 KNOTS...HAIL AND
FREQUENT LIGHTNING STRIKES...ALONG WITH THE POTENTIAL FOR A
WATERSPOUT.

...FIRE WEATHER IMPACT...
THERE EXISTS A FIRE DANGER FROM THE COMBINATION OF HIGH DROUGHT
INDICES AND THE THREAT FOR CLOUD TO GROUND LIGHTNING STRIKES AND
STRONG WIND GUSTS FROM THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE RIP CURRENT RISK WILL INCREASE SUNDAY THROUGH TUESDAY AS LONG
PERIOD SWELLS ARRIVE IN THE AREA. WINDS AND SEAS WILL INCREASE TO
HAZARDOUS LEVELS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

KELLY/GLITTO

In the hours before

Special weather statement, May 24, 1:12 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT SAT MAY 24 2008

FLZ045-053-241800-
ORANGE-OSCEOLA-
112 PM EDT SAT MAY 24 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN ORANGE COUNTY...
NORTHWESTERN OSCEOLA COUNTY...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER MAGIC KINGDOM...MOVING SOUTHEAST AT 22 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ANIMAL KINGDOM...
BAY HILL...DOCTOR PHILLIPS AND PLEASURE ISLAND.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

SEDLOCK
Special weather statement, May 24, 2:37 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
237 PM EDT SAT MAY 24 2008

FLZ047-241915-
SOUTHERN BREVARD COUNTY-
237 PM EDT SAT MAY 24 2008

...STRONG THUNDERSTORMS AFFECTING CENTRAL AND SOUTHERN BREVARD
COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 7 MILES WEST OF ROCKLEDGE...MOVING SOUTHEAST AT 22 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN HARBOUR
BEACH...SUNTREE AND VIERA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

SEDLOCK
Special weather statement, May 24, 2:57 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
257 PM EDT SAT MAY 24 2008

FLZ053-054-241945-
INDIAN RIVER-OSCEOLA-
257 PM EDT SAT MAY 24 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN INDIAN RIVER COUNTY...
SOUTHERN OSCEOLA COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 9 MILES NORTHWEST OF YEEHAW JUNCTION...MOVING SOUTHEAST
AT 21 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

SEDLOCK
Special weather statement, May 24, 3:08 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT MAY 24 2008

FLZ054-242000-
INDIAN RIVER-
308 PM EDT SAT MAY 24 2008

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN INDIAN RIVER COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER FELLSMERE...MOVING SOUTHEAST AT 21 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO LAKE ESTATES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:05 PM EDTSevere Thunderstorm WarningMLBBrevard25 min
May 23, 11:06 PM EDTSpecial Marine WarningMLB114 min
May 23, 11:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola40 min
May 24, 2:38 PM EDTSpecial Marine WarningMLB97 min
May 24, 3:45 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.